I'm 41, female, since I was a teenager I have these "episodes" had one again last night- from around 3 pm I felt a headache coming on, felt like a migraine (which I don't have) pain, nausea, sound, light. So I lay down and I know I'm about to have an "episode" I feel incoming on. I take an Ativan for the panic and a Zoloft for the nausea. Around 5 I feel adrenaline rush from around my RT kidney (which has hydronephrosis from blood vessels compressing my ureter - congenital- but is still functioning) then a palpitation, my heart feels like it slows then it begins racing -140+ Bpm, I get up and walk around, feels like all the muscles in my body are tightening at once and I get tremors, suddenly I need to make a BM, I feel dizzy, blurry vision, nausea, feel like I'm gonna blackout, I can feel the blood pressure rising. My normal bp is 106/70 - it rose to 140/82 which I know is still normal but I feel horrible. I "bear down" to try and reset my heartbeat (someone told me to do this when I have a rapid heart rate) I am at a high anxiety level- should I call 911? Finally after sitting in my car for 20 minutes I calm down but am so tired I can barely move and still feel nausea and like I'm going to pass out. My heart rate is now 99 BPM. My husband helped me back to bed. And I have three more "episodes" finally at 8 pm I feel completely calm and around 10 I fall asleep. I have had this many times and the heart dr gave me a rx for depression, the endocrinology people said nothing was wrong with me in their area. In the past when I have been to the ER my potassium was low, my sugar was high. I do not have diabetes. Not my adrenal gland they said. I am out of ideas. It normally happens when I am laying down or relaxed- I always know it's about to happen but cannot stop it. I can always feel when the adrenaline starts and I say my heart is about to beat fast. Help please any ideas? Also I have DDD in my backL5-S1 is extruded and causes me severe pain. T4-T6 has bulging discs and old compression fractures. Also I did once get knocked out the same day I fractured my back around 2004.
Medical advice might include a referral to an endocrinologist. Has any one had a look at that right adrenal gland? Adrenal tumors can cause hyperadrenalism.
The Valsalva maneuver (bearing down) lowers blood pressure and pulse by putting pressure on the pericardium and depressing venous return to the heart. Use it to control tachycardia.
Have your doctors asked you to wear a heart monitor -- it's a walk around deal that takes tracings for 48 hours or more. If I were your doc, I'd want to rule out cardiac involvment.
The simple answer, of course, is that you're experiencing a conditioned response -- you've had these since you were a kid, and any anxiety may push you over the edge into a conditioned vasovagal/adrenal response that cause the heart to race and a raise in pressure. In this case, regular ativan or other anxiolytic and health psychology may help you control these reactions.
I think a health psychology consult may be useful even if this is not the cause of your disorder, as you will learn other coping mechanisms.
But press for a diagnosis. Ask for a walk around heart monitor (or halter as its called in the business), and see an endocrinologist to evaluate that right adrenal gland (which sits on the right kidney, of course.)
Finally, the innervation of the adrenal gland is complex -- there's direct ties from the brain stem and autonomic nervous system, so your hyperadrenalism, if any, is probably not caused by pressure on thoracic nerve roots.
I hope I've given you something of value for follow up. For your case, a little 'outside the box' thinking may be in order.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.